Alert archive / New Jersey / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 58, NWS Philadelphia/Mount Holly

August 14, 1999Gloucester County, Salem County, New Jersey; New Castle County, Delaware

NWS Philadelphia/Mount Holly issued this severe thunderstorm warning at Aug 14, 1999, 4:58 PM EDT for Gloucester County, Salem County, New Jersey; New Castle County, Delaware. It was in force for 47 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 14, 1999, 4:58 PM EDT (20:58 UTC)
Expired
Aug 14, 1999, 5:45 PM EDT
In force
47 min
Issued by
NWS Philadelphia/Mount Holly
Area
Whole counties

Counties New Castle County, DE, Gloucester County, NJ, Salem County, NJ

What was reported inside it

TimeReportWhereRemark
Aug 14, 5:00 PM EDTThunderstorm WindWilmington, DE
Aug 14, 5:00 PM EDTThunderstorm Wind 50Oakwood Beach, NJ
Aug 14, 5:15 PM EDTThunderstorm Wind 50Mantua, NJ

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 9.0 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 1999-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 379 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 1999-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -56 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
379 J/kg
Mixed-layer CIN
-157 J/kg
Mixed-layer LCL
930 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-56 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
-1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KPHL 142100 RRA
SVRPHL
DEC003-NJC015-033-142145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
458 PM EDT SAT AUG 14 1999

THE NATIONAL WEATHER SERVICE IN MOUNT HOLLY NJ HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN SALEM COUNTY IN NEW JERSEY.
  WESTERN GLOUCESTER COUNTY IN NEW JERSEY.
  NORTHERN NEW CASTLE COUNTY IN DELAWARE.

* UNTIL 545 PM EDT.

* AT 457 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM IN THE VICINITY OF BELLEFONTE... MOVING
  EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR...
  PEDRICKTOWN AT 515 PM EDT.
  CENTER SQUARE AT 515 PM EDT.
  BRIDGEPORT AT 525 PM EDT.

THIS IS A DANGEROUS STORM. MOVE INSIDE A STRONG BUILDING AND DO
NOT STAND NEAR WINDOWS. FOR YOUR PROTECTION MOVE TO AN INTERIOR
ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.

DO NOT DRIVE YOUR CAR WHERE WATER COVERS THE ROADWAY. THE WATER
MAY BE DEEPER THAN YOU THINK. IF CAUGHT IN RISING FLOOD WATERS...
ABANDON YOUR CAR QUICKLY AND MOVE TO HIGHER GROUND.

FOR THE LATEST STORM INFORMATION...PLEASE TUNE TO NOAA WEATHER
RADIO...YOUR LOCAL RADIO OR TELEVISION STATIONS...OR YOUR CABLE
TELEVISION OUTLET.

.END
GS/DI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 3:25 PM EDT, 1 hour 33 minutes earlier.

Area forecast discussion, Aug 14, 3:25 PM EDT, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
325 PM EDT SAT AUG 14 1999

WAITING FOR THE STMS TO OUR W TO ARRIVE...AND WAITING FOR THE 12Z
PROGS...OTR THAN THE NGM...WHICH CAME IN SHRTLY AFT NOON. WL STAY
WITH THE SAME GENERAL SCENARIO AS PREVIOUSLY ADVERTISED...LKLY POPS
TNGT...AND CHC MNLY NJ AND THE DELMARVA SUN...MNLY IN THE MRNG BEFORE
SYS TRUDGES OFF THE CST.

ZONES WIBIS IN A FEW MINS.

.PHI...SML CRAFT ADVY CST.

KRAUS

In the hours before

Local storm report, Aug 14, 11:50 AM EDT, 5 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT...UPDATED
NATIONAL WEATHER SERVICE MOUNT HOLLY/NEW JERSEY
1150 AM EDT SAT AUG 14 1999

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0938 PM    LEHIGHTON                 PA   65 MPH TSTM GUST
08/13/99   CARBON                         TREES DOWN...ONE ON A
                                          VEHICLE.

0950 PM    PALMERTON                 PA   WIND DAMAGE
08/13/99   CARBON                         SIGNS BLOWN DOWN ON THE PA
                                          TURNPIKE EXTENSION.

1000 PM    APPENZELL                 PA   LIGHTNING...FIRE ENGULFED
08/13/99   MONROE                         ONE HOME.  OTHER HOME ALSO
                                          SET ON FIRE IN THE COUNTY
                                          DETAILS UNKNOWN.

1005 PM    WALNUTPORT                PA   WIND DAMAGE
08/13/99   NORTHAMPTON                    WIRES DOWN.

1015 PM                              PA   WIND DAMAGE
08/13/99   MONROE                         NUMEROUS TREES AND WIRES
                                          DOWN THROUGHOUT THE COUNTY.

1015 PM    CHERRYVILLE               PA   WIND DAMAGE
08/13/99   NORTHAMPTON                    COUPLE OF TREES DOWN
                                          THROUGHOUT NORTHAMPTON
                                          COUNTY. TREE ON HOUSE IN
                                          LEHIGH TOWNSHIP.

1020 PM    ALBRIGHTSVILLE            PA   1 INCH OF RAIN IN 15
08/13/99   CARBON                         MINUTES.

1051 PM    BLAIRSTOWN                NJ   WIND DAMAGE
08/13/99   WARREN                         TREES AND WIRES DOWN.

1125 PM    VERNON                    NJ   WIND DAMAGE
08/13/99   SUSSEX                         COUPLE OF TREES DOWN
                                          IN VERNON.

1200 AM    ALLENTOWN                 PA   1.56 INCHES IN TWO HOURS
08/14/99   LEHIGH                         IN ALLENTOWN.

0150 AM    BENSALEM                  PA   LIGHTNING...HOUSE TRAILER
08/14/99   BUCKS                          DESTROYED.

0315 AM    ATSION                    NJ   *** 1 DEAD ***
08/14/99   BURLINGTON                     LIGHTNING KILLED ONE PERSON
                                          IN WHARTON STATE FOREST.

0352 AM    TRENTON                   NJ   STORM TOTAL PRECIPITATION
08/14/99   MERCER                         5.30 INCHES.
Special weather statement, Aug 14, 11:50 AM EDT, 5 hours 8 minutes before
PAZ054-055-060>062-067>071-NJZ001-007>010-012>026-DEZALL-
MDZ008-012-015-019-020-150000-

SPECIAL WEATHER STATEMENT - MORE THUNDERSTORMS EXPECTED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1148 PM EDT SAT AUG 14 1999

...MORE THUNDERSTORMS EXPECTED THIS AFTERNOON AND EVENING...

SHOWERS AND THUNDERSTORMS BROUGHT SIGNIFICANT RAIN TO PARTS OF
SOUTHEASTERN PENNSYLVANIA AND CENTRAL NEW JERSEY OVERNIGHT...ALONG
WITH LOCALLY DAMAGING WIND TO THE SOUTHERN POCONOS AND NORTHWESTERN
NEW JERSEY. MORE STORMS ARE EXPECTED THIS AFTERNOON AND EVENING AS A
COLD FRONT APPROACHES FROM THE WEST.

SINCE THE AIRMASS OVER US REMAINS QUITE MOIST AND UNSTABLE...THE
STORMS COULD QUICKLY PRODUCE AN INCH OR TWO OF RAIN...AND PERHAPS
DAMAGING WIND AND HAIL. THE NATIONAL WEATHER SERVICE STORM PREDICTION
CENTER IN NORMAL OKLAHOMA HAS INDICATED THERE IS A SLIGHT THREAT OF
SEVERE THUNDERSTORMS ACROSS THE REGION THIS AFTERNOON AND EVENING.

IF YOU HAVE OUTDOOR PLANS...MAKE SURE AND KEEP AN EYE TO THE SKY AND
AN EAR TO THE RADIO...SO THAT YOU CAN GET TO SHELTER QUICKLY IF
THUNDERSTORMS APPROACH.

FOR THE CURRENT WEATHER CONDITIONS AND FORECASTS...AS WELL AS ANY
WATCHES OR WARNINGS WHICH MAY BE ISSUED LATER TODAY...STAY TUNED TO
YOUR LOCAL NOAA WEATHER RADIO STATION.

SKYWARN ACTIVATION MAY BE NEEDED LATER TODAY.

KRAUS
Special weather statement, Aug 14, 12:03 PM EDT, 4 hours 55 minutes before
PAZ054-055-060>062-067>071-NJZ001-007>010-012>026-DEZALL-
MDZ008-012-015-019-020-150000-

CORRECTED SPECIAL WEATHER STATEMENT - MORE THUNDERSTORMS EXPECTED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1203 PM EDT SAT AUG 14 1999

...MORE THUNDERSTORMS EXPECTED THIS AFTERNOON AND EVENING...

SHOWERS AND THUNDERSTORMS BROUGHT SIGNIFICANT RAIN TO PARTS OF
SOUTHEASTERN PENNSYLVANIA AND CENTRAL NEW JERSEY OVERNIGHT...ALONG
WITH LOCALLY DAMAGING WIND TO THE SOUTHERN POCONOS AND NORTHWESTERN
NEW JERSEY. MORE STORMS ARE EXPECTED THIS AFTERNOON AND EVENING AS A
COLD FRONT APPROACHES FROM THE WEST.

SINCE THE AIRMASS OVER US REMAINS QUITE MOIST AND UNSTABLE...THE
STORMS COULD QUICKLY PRODUCE AN INCH OR TWO OF RAIN...AND PERHAPS
DAMAGING WIND AND HAIL. THE NATIONAL WEATHER SERVICE STORM PREDICTION
CENTER IN NORMAN OKLAHOMA HAS INDICATED THERE IS A SLIGHT THREAT OF
SEVERE THUNDERSTORMS ACROSS THE REGION THIS AFTERNOON AND EVENING.

IF YOU HAVE OUTDOOR PLANS...MAKE SURE AND KEEP AN EYE TO THE SKY AND
AN EAR TO THE RADIO...SO THAT YOU CAN GET TO SHELTER QUICKLY IF
THUNDERSTORMS APPROACH.

FOR THE CURRENT WEATHER CONDITIONS AND FORECASTS...AS WELL AS ANY
WATCHES OR WARNINGS WHICH MAY BE ISSUED LATER TODAY...STAY TUNED TO
YOUR LOCAL NOAA WEATHER RADIO STATION.

SKYWARN ACTIVATION MAY BE NEEDED LATER TODAY.

KRAUS
Special weather statement, Aug 14, 12:03 PM EDT, 4 hours 55 minutes before
PAZ054-055-060>062-067>071-NJZ001-007>010-012>026-DEZALL-
MDZ008-012-015-019-020-150000-

CORRECTED SPECIAL WEATHER STATEMENT - MORE THUNDERSTORMS EXPECTED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1203 PM EDT SAT AUG 14 1999

...MORE THUNDERSTORMS EXPECTED THIS AFTERNOON AND EVENING...

SHOWERS AND THUNDERSTORMS BROUGHT SIGNIFICANT RAIN TO PARTS OF
SOUTHEASTERN PENNSYLVANIA AND CENTRAL NEW JERSEY OVERNIGHT...ALONG
WITH LOCALLY DAMAGING WIND TO THE SOUTHERN POCONOS AND NORTHWESTERN
NEW JERSEY. MORE STORMS ARE EXPECTED THIS AFTERNOON AND EVENING AS A
COLD FRONT APPROACHES FROM THE WEST.

SINCE THE AIRMASS OVER US REMAINS QUITE MOIST AND UNSTABLE...THE
STORMS COULD QUICKLY PRODUCE AN INCH OR TWO OF RAIN...AND PERHAPS
DAMAGING WIND AND HAIL. THE NATIONAL WEATHER SERVICE STORM PREDICTION
CENTER IN NORMAN OKLAHOMA HAS INDICATED THERE IS A SLIGHT THREAT OF
SEVERE THUNDERSTORMS ACROSS THE REGION THIS AFTERNOON AND EVENING.

IF YOU HAVE OUTDOOR PLANS...MAKE SURE AND KEEP AN EYE TO THE SKY AND
AN EAR TO THE RADIO...SO THAT YOU CAN GET TO SHELTER QUICKLY IF
THUNDERSTORMS APPROACH.

FOR THE CURRENT WEATHER CONDITIONS AND FORECASTS...AS WELL AS ANY
WATCHES OR WARNINGS WHICH MAY BE ISSUED LATER TODAY...STAY TUNED TO
YOUR LOCAL NOAA WEATHER RADIO STATION.

SKYWARN ACTIVATION MAY BE NEEDED LATER TODAY.

KRAUS
Special weather statement, Aug 14, 2:00 PM EDT, 2 hours 58 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ007>010-012>026-PAZ060>062-
067>071-150000-

SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH 636
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
200 PM EDT SAT AUG 14 1999

...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM
   WATCH EFFECTIVE UNTIL 800 PM...

VERY WARM...HUMID AIR REMAINS OVER THE REGION THIS AFTERNOON.
MEANWHILE...A COLD FRONT IS APPROACHING FROM THE WEST.  THE
COMBINATION WILL RESULT IN THUNDERSTORMS IN EASTERN PENNSYLVANIA...
NEW JERSEY...DELAWARE AND NORTHEASTERN MARYLAND DURING THIS
AFTERNOON AND INTO THIS EVENING.

SOME OF THE THUNDERSTORMS IN THE REGION TODAY MAY BECOME SEVERE.
WIND GUSTS UP TO AROUND 70 MPH ARE POSSIBLE... ALONG WITH LARGE
HAIL AND FREQUENT LIGHTNING.  THERE IS ALSO THE POTENTIAL FOR HEAVY
DOWNPOURS...WHICH COULD RESULT IN FLOODING IN AREAS OF POOR
DRAINAGE.

IF YOU OBSERVE THREATENING WEATHER...SEEK SHELTER AT ONCE.

SEVERE THUNDERSTORM WATCH 636 INCLUDES THE FOLLOWING COUNTIES.

IN EASTERN PENNSYLVANIA...BERKS...LEHIGH...NORTHAMPTON...BUCKS...
MONTGOMERY...CHESTER...DELAWARE AND PHILADELPHIA.

IN NEW JERSEY...WARREN...MORRIS...HUNTERDON...SOMERSET...
MIDDLESEX...MERCER...MONMOUTH...OCEAN...BURLINGTON...CAMDEN...
GLOUCESTER...SALEM...CUMBERLAND...ATLANTIC AND CAPE MAY.

IN DELAWARE...NEW CASTLE...KENT AND SUSSEX.

IN NORTHEASTERN MARYLAND...CECIL...KENT...QUEEN ANNE/S...TALBOT AND
CAROLINE.

TUNE TO NOAA WEATHER RADIO FOR THE LATEST WEATHER INFORMATION.  YOU
CAN ACCESS THE NATIONAL WEATHER SERVICE ON THE INTERNET AT THE
FOLLOWING ADDRESS...WWW.NWS.NOAA.GOV/ER/PHI.

IOVINO/NATIONAL WEATHER SERVICE
Special weather statement, Aug 14, 2:00 PM EDT, 2 hours 58 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ007>010-012>026-PAZ060>062-
067>071-150000-

SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH 636
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
200 PM EDT SAT AUG 14 1999

...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM
   WATCH EFFECTIVE UNTIL 800 PM...

VERY WARM...HUMID AIR REMAINS OVER THE REGION THIS AFTERNOON.
MEANWHILE...A COLD FRONT IS APPROACHING FROM THE WEST.  THE
COMBINATION WILL RESULT IN THUNDERSTORMS IN EASTERN PENNSYLVANIA...
NEW JERSEY...DELAWARE AND NORTHEASTERN MARYLAND DURING THIS
AFTERNOON AND INTO THIS EVENING.

SOME OF THE THUNDERSTORMS IN THE REGION TODAY MAY BECOME SEVERE.
WIND GUSTS UP TO AROUND 70 MPH ARE POSSIBLE... ALONG WITH LARGE
HAIL AND FREQUENT LIGHTNING.  THERE IS ALSO THE POTENTIAL FOR HEAVY
DOWNPOURS...WHICH COULD RESULT IN FLOODING IN AREAS OF POOR
DRAINAGE.

IF YOU OBSERVE THREATENING WEATHER...SEEK SHELTER AT ONCE.

SEVERE THUNDERSTORM WATCH 636 INCLUDES THE FOLLOWING COUNTIES.

IN EASTERN PENNSYLVANIA...BERKS...LEHIGH...NORTHAMPTON...BUCKS...
MONTGOMERY...CHESTER...DELAWARE AND PHILADELPHIA.

IN NEW JERSEY...WARREN...MORRIS...HUNTERDON...SOMERSET...
MIDDLESEX...MERCER...MONMOUTH...OCEAN...BURLINGTON...CAMDEN...
GLOUCESTER...SALEM...CUMBERLAND...ATLANTIC AND CAPE MAY.

IN DELAWARE...NEW CASTLE...KENT AND SUSSEX.

IN NORTHEASTERN MARYLAND...CECIL...KENT...QUEEN ANNE/S...TALBOT AND
CAROLINE.

TUNE TO NOAA WEATHER RADIO FOR THE LATEST WEATHER INFORMATION.  YOU
CAN ACCESS THE NATIONAL WEATHER SERVICE ON THE INTERNET AT THE
FOLLOWING ADDRESS...WWW.NWS.NOAA.GOV/ER/PHI.

IOVINO/NATIONAL WEATHER SERVICE

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 10:56 PM EDTSevere Thunderstorm WarningPHISussex49 min
Aug 14, 2:14 AM EDTFlash Flood WarningPHIMercer3 hr
Aug 14, 8:20 AM EDTFlash Flood WarningPHIMercer4 hr
Aug 14, 5:51 PM EDTSevere Thunderstorm WarningPHIBurlington49 min

Nearby

Severe Thunderstorm Warnings in New Jersey, 1999Severe Thunderstorm Warnings in Delaware, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.